Idaho, 2012

Flooding in Idaho, February 22 to 23, 2012

February 22 to 23, 2012 · NWS PIH · 6 events in 6 counties and zones

Extensive snowmelt from warm temperatures and heavy rain caused flooding in southeast Idaho. The brunt of the flooding occurred in Bonneville, Bannock, Oneida, Power, and Madison Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Extensive snowmelt from warm temperatures and heavy rain caused flooding in southeast Idaho. The brunt of the flooding occurred in Bonneville, Bannock, Oneida, Power, and Madison Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 22, 3:41 AM MST, 8 hours 19 minutes earlier.

Area forecast discussion, Feb 22, 3:41 AM MST, 8 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
341 AM MST WED FEB 22 2012

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT.  SATELLITE IMAGERY SHOWS
A MOIST NORTHWEST FLOW OVER OUR AREA WITH A STRONG PACIFIC STORM
JUST MAKING LANDFALL ON THE WASHINGTON COAST. LOOK FOR THIS SYSTEM
TO IMPACT OUR AREA TODAY BRINGING STRONG WINDS AND MODERATE SNOW
ABOVE 6000 FT. WINTER STORM WARNINGS REMAIN IN EFFECT FOR THE
CENTRAL MOUNTAINS... EASTERN HIGHLANDS AND THE LOST RIVER AND
PAHSIMEROI MOUNTAINS. A HIGH WIND WARNING REMAINS IN EFFECT FOR
THE SNAKE RIVER PLAIN AND SOUTHERN HIGHLANDS AND A WIND ADVISORY
FOR CACHE VALLEY. THESE HIGH WINDS WILL MAKE TRAVEL DANGEROUS FOR
HIGH PROFILE VEHICLES. SNOW AND HIGH WINDS THIS MORNING THROUGH
THIS EVENING WILL CREATE NEAR BLIZZARD CONDITIONS. WARMER
TEMPERATURES WILL BRING RAIN SHOWERS IN THE SNAKE RIVER PLAIN AND
VALLEYS BELOW 6000 FT. THIS SYSTEM WILL DISSIPATE BY LATE TONIGHT
INTO THURSDAY MORNING. EXPECT DRIER CONDITIONS THURSDAY AND FRIDAY
DURING THE DAY. THE NEXT SYSTEM MOVES INTO THE AREA LATE FRIDAY
NIGHT. WYATT

.LONG TERM...SATURDAY THROUGH WEDNESDAY. THE GFS AND ECMWF IN GOOD
AGREEMENT WITH A WELL DEFINED UPPER TROF MOVING THRU THE NORTHERN
ROCKIES ON SATURDAY. THIS WILL BRING A ROUND OF LIGHT SNOW MAINLY TO
THE MTNS. LOOKS LIKE ONLY A COUPLE OF INCHES FOR THE MTNS SAT THRU
SUN. THE TROF LINGERS OVER THE NW THRU SUN...WITH SCT SNOW SHOWERS
THRU SUN NIGHT. ON MON...THE MODELS DIVERGE SIGNIFICANTLY WITH THEIR
RESPECTIVE SOLUTIONS. THE GFS ROTATES ANOTHER TROF THRU ID...WHILE
THE ECMWF BUILDS A RIDGE. WILL KEEP THE CURRENT FCST OF LIGHT SNOW
FOR MON...LEANING MORE TOWARD THE GFS. STILL MAJOR DIFFERENCES IN
THE MODEL SOLUTIONS TUE AND WED. EITHER SOLUTION SUGGESTS ONLY ISOLD
MTN SNOW SHOWERS ON TUE AND WED...BUT THE ECMWF HINTS AT A MAJOR
UPPER TROF MOVING INTO THE PAC NW FOR WED. HEDGES

&&

.AVIATION...A VERY TIGHT SFC PRESSURE GRADIENT COMBINED WITH A
STRONG NWRLY JET STREAM WILL RESULT IN VERY STRONG WINDS TODAY
THROUGH THE SNAKE RIVER PLAIN. WEST TO SW WINDS WILL GUST UP TO 40
KTS THIS MORNING...INCREASING TO NEAR 50 KTS THIS AFTN AND EARLE
EVE. MARGINAL CIGS CAN BE EXPECTED THIS MORN IN THE UPPER SNAKE
RIVER PLAIN...OTHERWISE THE TAF SITES WILL REMAIN PREDOMINATLY VFR.
PRECIP SHOULD REMAIN LIQUID TODAY...BUT CHANGING OVER TO LIGHT SNOW
LATE TONIGHT. HEDGES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 8 AM THIS MORNING TO 11 PM MST THIS
EVENING IDZ017-020>022.

WINTER STORM WARNING UNTIL 5 AM MST THURSDAY
IDZ018-019-023-025-031.

WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING IDZ032.

WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM MST THIS EVENING
IDZ024.

&&
Hazardous weather outlook, Feb 22, 5:24 AM MST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
524 AM MST WED FEB 22 2012

IDZ018-019-023-025-031-032-231230-
SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-CARIBOU HIGHLANDS-
WASATCH MOUNTAINS/IDAHO PORTION-BIG AND LITTLE WOOD RIVER REGION-
LOST RIVER/PAHSIMEROI-
524 AM MST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER WARNING IS IN EFFECT THROUGH TONIGHT. LOOK FOR
STRONG WINDS AND 3 TO 8 INCHES OF SNOW TODAY. EXPECT STRONG WINDS
OF 40 TO 50 MPH TODAY WITH 70 MPH LIKELY ALONG EXPOSED RIDGES.
FURTHERMORE... STRONG WINDS WILL BRING BLOWING SNOW REDUCING
VISIBILITIES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW AND WINDS WILL TAPER OFF THURSDAY MORNING. EXPECT DRIER
CONDITIONS THURSDAY AND FRIDAY.

EXPECT ANOTHER SYSTEM OVER THE WEEKEND BRINGING LIGHT SNOW OVER
THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

IDZ017-020>022-231230-
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS-
524 AM MST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT EARLY THIS MORNING THROUGH
TONIGHT. A STRONG SYSTEM WILL MOVE THROUGH THE AREA BRINGING RAIN
AND STRONG WINDS OF 40 TO 50 MPH WITH GUSTS OVER 60 MPH TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXPECT LINGERING LIGHT SNOW/RAIN AND ELEVATED WINDS EARLY
THURSDAY WITH DRIER CONDITIONS AND LIGHTER WINDS THURSDAY
AFTERNOON THROUGH FRIDAY AFTERNOON.

EXPECT ANOTHER SYSTEM OVER THE WEEKEND BRINGING ELEVATED WINDS AND
LIGHT SNOW OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

IDZ024-231230-
CACHE VALLEY/IDAHO PORTION-
524 AM MST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT LATE THIS MORNING THROUGH TONIGHT. A
STRONG SYSTEM WILL MOVE THROUGH THE AREA BRINGING RAIN BELOW 6500
FT...1 TO 3 INCHES OF SNOW ABOVE 6500 FEET AND STRONG WINDS OF 25
TO 35 MPH WITH GUSTS NEAR 45 MPH TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXPECT LINGERING LIGHT SNOW/RAIN AND ELEVATED WINDS EARLY
THURSDAY WITH DRIER CONDITIONS AND LIGHTER WINDS THURSDAY
AFTERNOON THROUGH FRIDAY AFTERNOON.

EXPECT ANOTHER SYSTEM OVER THE WEEKEND BRINGING ELEVATED WINDS AND
LIGHT SNOW OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Feb 22, 8:17 AM MST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
817 AM MST WED FEB 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 AM     SNOW             1 W VICTOR              43.60N 111.13W
02/22/2012  M6.0 INCH        TETON              ID   TRAINED SPOTTER

            SNOWFALL IS 24-HOUR TOTAL.

&&

JAH
Local storm report, Feb 22, 9:27 AM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
927 AM MST WED FEB 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             30 SW BURLEY            42.23N 114.20W
02/22/2012  M6.4 INCH        CASSIA             ID   MESONET

            BOSTETTER SNOTEL 36-HOUR TOTAL

0600 AM     SNOW             18 NW ISLAND PARK       44.61N 111.63W
02/22/2012  M6.2 INCH        BEAVERHEAD         MT   MESONET

            WHITE ELEPHANT SNOTEL 36-HOUR TOTAL

0600 AM     SNOW             7 S POCATELLO           42.77N 112.47W
02/22/2012  M8.0 INCH        BANNOCK            ID   MESONET

            WILDHORSE DIVIDE SNOTEL 36-HOUR TOTAL

0600 AM     SNOW             22 NW KETCHUM           43.91N 114.69W
02/22/2012  M11.3 INCH       BLAINE             ID   MESONET

            VIENNA MINE SNOTEL 36-HOUR TOTAL

0600 AM     SNOW             32 E BLACKFOOT          43.19N 111.71W
02/22/2012  M8.5 INCH        BINGHAM            ID   MESONET

            SHEEP MOUNTAIN SNOTEL 36-HOUR TOTAL

0600 AM     SNOW             2 NE WAYAN              43.00N 111.34W
02/22/2012  M6.2 INCH        CARIBOU            ID   MESONET

            SOMSEN RANCH SNOTEL 36-HOUR TOTAL

0600 AM     SNOW             14 N MONTPELIER         42.53N 111.30W
02/22/2012  M13.3 INCH       BEAR LAKE          ID   MESONET

            SLUG CREEK DIVIDE SNOTEL 36-HOUR TOTAL

0600 AM     SNOW             10 SSE LAVA HOT SPRINGS 42.49N 111.93W
02/22/2012  M10.8 INCH       BANNOCK            ID   MESONET

            SEDWICK PEAK SNOTEL 36-HOUR TOTAL

0600 AM     SNOW             38 E IDAHO FALLS        43.49N 111.28W
02/22/2012  M6.4 INCH        BONNEVILLE         ID   MESONET

            PINE CREEK PASS SNOTEL 36-HOUR TOTAL

0600 AM     SNOW             14 NW PRESTON           42.24N 112.07W
02/22/2012  M10.3 INCH       FRANKLIN           ID   MESONET

            OXFORD SPRINGS SNOTEL 36-HOUR TOTAL

0600 AM     SNOW             28 NE STANLEY           44.50N 114.54W
02/22/2012  M5.0 INCH        CUSTER             ID   MESONET

            MILL CREEK SUMMIT SNOTEL 36-HOUR TOTAL

0600 AM     SNOW             1 W ISLAND PARK         44.42N 111.39W
02/22/2012  M5.8 INCH        FREMONT            ID   MESONET

            ISLAND PARK SNOTEL 36-HOUR TOTAL

0600 AM     SNOW             11 SE BURLEY            42.43N 113.64W
02/22/2012  M11.1 INCH       CASSIA             ID   MESONET

            HOWELL CANYON SNOTEL 36-HOUR TOTAL

0600 AM     SNOW             22 NW KETCHUM           43.91N 114.69W
02/22/2012  M3.0 INCH        BLAINE             ID   MESONET

            GALENA SUMMIT SNOTEL 36-HOUR TOTAL

0600 AM     SNOW             11 NE MONTPELIER        42.44N 111.15W
02/22/2012  M6.8 INCH        BEAR LAKE          ID   MESONET

            GIVEOUT SNOTEL 36-HOUR TOTAL

0600 AM     SNOW             20 ENE HAILEY           43.62N 113.93W
02/22/2012  M3.2 INCH        BLAINE             ID   MESONET

            GARFIELD SNOTEL 36-HOUR TOTAL

0600 AM     SNOW             20 NE PRESTON           42.30N 111.60W
02/22/2012  M12.7 INCH       FRANKLIN           ID   MESONET

            EMIGRANT SUMMIT SNOTEL 36-HOUR TOTAL

0600 AM     SNOW             16 WSW KETCHUM          43.60N 114.67W
02/22/2012  M3.0 INCH        BLAINE             ID   MESONET

            DOLLARHIDE SUMMIT SNOTEL 36-HOUR TOTAL

0600 AM     SNOW             11 NE SPENCER           44.49N 112.03W
02/22/2012  M3.2 INCH        CLARK              ID   MESONET

            CRAB CREEK SNOTEL 36-HOUR TOTAL

&&

JAH
Local storm report, Feb 22, 11:49 AM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
1149 AM MST WED FEB 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND GST FORT HALL               43.03N 112.44W
02/22/2012  M58.00 MPH       BINGHAM            ID   MESONET

1110 AM     NON-TSTM WND GST CRATERS OF MOON         43.42N 113.53W
02/22/2012  M66.00 MPH       BUTTE              ID   MESONET

            FREQUENT GUSTS IN EXCESS OF 58 MPH NOTED ON SENSOR.

&&

MH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Bannock

When
February 22, 12:00 PM MST to February 23, 1:00 PM MST
Where
Bannock County, 5 mi N of Chubbuck to 5 mi SW of Pocatello
Cause
Heavy Rain / Snow Melt
Property damage
$9,000
Reported by
Emergency Manager
Coordinates
42.992, -112.450

Portneuf and Inkom Roads near Inkom closed due to running water on roadways with debris. Flooded sections of road destroyed and replaced. Garden Drive in Chubbuck flooded in a thousand foot stretch covered with several inches of water.

Flood, Caribou

When
February 22, 12:00 PM MST to February 23, 1:00 PM MST
Where
Caribou County, 5 mi N of Bancroft to 5 mi SE of Bancroft
Cause
Heavy Rain / Snow Melt
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
42.792, -111.870

Flooding along old Highway 30 between Bancroft and Pebble reported by emergency manager.

Flood, Power

When
February 22, 1:00 PM MST to February 23, 4:00 PM MST
Where
Power County, 8 mi N of Rockland to 15 mi SSW of Rockland
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.686, -112.870

Several roads flooded with debris in the southern part of the Arbon Valley due to rain and snow melt.

Flood, Bonneville

When
February 22, 1:00 PM MST to February 23, 12:00 PM MST
Where
Bonneville County, 10 mi N of Ammon to 1 mi SW of Ammon
Cause
Heavy Rain / Snow Melt
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
43.615, -111.980

Extensive flooding of houses occurred in Ammon and just southeast of Ririe in Bonneville County. Homes along Tildy Lane and Tildy Circle had basements flooded with several feet of water in Ammon as a canal overflowed from snow melt. The neighborhoods near 55th East and Lincoln Road and the Cortland Ridge neighbrohood near Woodland Elementary school in Ammon also affected by the flooding. Birch Creek near Ririe flooded causing flooding at a home on US Route 26 and 160th East Road.

Flood, Madison

When
February 22, 1:00 PM MST to February 23, 1:00 PM MST
Where
Madison County, 5 mi N of Rexburg to 10 mi S of Rexburg
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
43.892, -111.780

One of the canals in Newdale was broken open due to possible home flooding and it was breached into fields near Rexburg.

Flood, Oneida

When
February 22, 2:00 PM MST to February 23, 4:00 PM MST
Where
Oneida County, 15 mi N of (Mld)malad City Arpt to 8 mi S of Malad City
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.387, -112.300

Sheet flooding reported from Devil Creek Reservoir north to Malad summit along the old highway. Near intersection of State Highway 38 and 17200 West water flowing over readways with several fields flooding. 0.40 inches of rain reported near Holbrook. From Arbon town site south to Highway 38 creeks rising. North Road washed out and South Road under two feet of water. Three feet of standing water in fields near Holbrook.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367557, 367560, 367561, 367565, 367569, 367556.